Bilateral Femoral Neuropathy Following Psoas Muscle Hematomas Caused by Enoxaparin Therapy
BACKGROUND Femoral neuropathy as a result of retroperitoneal hemorrhage most commonly occurs following pelvic and lower extremity trauma, but has been described to develop as a less frequent complication of anticoagulation. CASE REPORT We present the case of a 64-year-old white woman who was being treated for pulmonary embolism and deep venous thrombosis with enoxaparin. In the course of her treatment, she was noted to be hypotensive, with a sudden drop in hematocrit. She had been previously ambulatory, but noted an inability to move her bilateral lower extremities. A diagnosis of bilateral femoral neuropathy as a result of psoas hematomas caused by enoxaparin was made. Anticoagulation was discontinued and she was treated conservatively, with an excellent outcome. At the time of discharge to a rehabilitation center, she had regained most of the motor strength in her lower extremities. CONCLUSIONS We believe this is the first reported case of bilateral femoral nerve neuropathy following use of enoxaparin. A full neurological examination should always be performed when there is sudden loss of function. The constellation of bilateral groin pain, loss of lower extremity mobility, and decreased hematocrit raised the suspicion of massive blood loss into the cavity/compartment. Thus, a high index of suspicion should be maintained by clinicians when presented with such symptoms and signs, as there can be significant morbidity and mortality when prompt diagnosis is not made.
Macauley P, Soni P, Akkad I, Demir S, Shankar S, Kakar P, Bhardwaj S. Bilateral Femoral Neuropathy Following Psoas Muscle Hematomas Caused by Enoxaparin Therapy. Am J Case Rep. 2017 Aug 29;18:937-940.